California, 2013Wildfire in California, August 5 to 9, 2013
August 5 to 9, 2013 · NWS SGX · 1 event in 1 county or zone
The Falls Fire started around 0900 PST on the 5th, off of the Ortega Highway near Decker Canyon, in Riverside. The cause of the fire is still unknown.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Falls Fire started around 0900 PST on the 5th, off of the Ortega Highway near Decker Canyon, in Riverside. The cause of the fire is still unknown. Due to the fire burning on the Trabuco Ranger District, the San Mateo Wilderness, El Cariso Campground, Blue Jay Campground, the Firefighter Memorial Picnic Area and Wildomar OHV area were closed. Road closures included the Ortega Hwy 74 from Lake Elsinore west to San Antonio Parkway. Intermittent road openings were allowed to residents only. Evacuations were ordered for Lakeland Village, Rancho Capistrano and Decker Canyon residents. Evacuation perimeter is between Grand/Ortega and Grand/Corydon. No structures were threatened and no injuries. Minor guardrail damage occurred as a result of a rock fall along the Ortega Highway. The fire burned 1416 acres before being fully contained around 1700 PST on the 9th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Aug 5, 8:00 AM PST, 1 hour earlier.
Area forecast discussion, Aug 5, 8:00 AM PST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
900 AM PDT MON AUG 5 2013
.SYNOPSIS...
FAIR AND COOLER THAN SEASONAL WEATHER IS EXPECTED THIS WEEK AS A LOW
PRESSURE TROUGH CONTINUES OVER THE WEST COAST. THE MARINE LAYER AND
ONSHORE FLOW WILL BRING LOW CLOUDS AND FOG FROM THE COAST INLAND TO
SOME OF THE VALLEYS EACH NIGHT AND MORNING. THE TROUGH BECOMES
DEEPER OVER CALIFORNIA WEDNESDAY THROUGH FRIDAY FOR COOLER WEATHER
AND MORE EXTENSIVE LOW CLOUDS...THEN IT BACKS OFF FOR SLIGHTLY
WARMER WEATHER THIS WEEKEND.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
COASTAL PEOPLE WOKE UP TO THE TYPICAL GREY WHILE THOSE IN THE
INTERIOR SAW A SUNRISE ACCENTED BY MID AND HIGH CLOUDS. THE MARINE
LAYER WAS ABOUT 1600 FEET DEEP WHICH IS SHALLOWER THAN IT WAS
YESTERDAY AT THIS TIME. SOUTHERLY MONSOON FLOW NUDGES INTO SOUTHEAST
CALIFORNIA TODAY AND TUESDAY AND WILL CONTINUE TO BRING SOME HIGHER
CLOUDS INTO OUR REGION...BUT OUR ATMOSPHERE IS NOT MOIST NOR
UNSTABLE ENOUGH TO FORECAST MONSOON TYPE SHOWERS OR THUNDERSTORMS.
OUR PERSISTENT AND COOLISH WEATHER WILL CONTINUE AS A LOW PRESSURE
TROUGH REMAINS QUITE STATIONARY ALONG THE WEST COAST. THIS WILL
CONTINUE TO KEEP COASTAL BASIN WEATHER DOMINATED BY THE MARINE LAYER
AND WILL KEEP MONSOON MOISTURE TO THE EAST. THIS WEST COAST TROUGH
DEEPENS AND AMPLIFIES WEDNESDAY THROUGH FRIDAY. THAT WILL MEAN EVEN
COOLER WEATHER AND MORE EXTENSIVE LOW CLOUDS GETTING INTO THE
VALLEYS FOR A FEW NIGHTS...EVEN PARTS OF THE INLAND EMPIRE. IT WILL
ALSO BOOST WINDS THROUGH MOUNTAIN GAPS EACH EVENING. THE TROUGH
BACKS OFF OVER THE WEEKEND AS THE HIGH PRESSURE RIDGE NOW OVER TEXAS
EXPANDS WESTARD A LITTLE. THIS WILL BRING SLIGHTLY WARMER WEATHER
AND LESS EXTENSIVE LOW CLOUDS NEXT WEEK.
&&
.AVIATION...
051600Z...COAST/VALLEYS...AREAS OF STRATUS...WITH BASES 800-1300 FT
MSL...WILL CLEAR TO NEAR THE COAST BY 18-19Z...WITH MOSTLY SUNNY
SKIES THIS AFTERNOON. SOME LINGERING VIS OF 3-5 MILES WILL OCCUR
THROUGH 18Z. STRATUS WILL SPREAD INLAND FROM THE COAST BETWEEN 01Z
AND 04Z THIS EVENING AND EVENTUALLY SPREAD 25-35 MI INLAND. SIMILAR
CLEARING IS EXPECTED TUESDAY MORNING.
MTNS/DESERTS...MOSTLY CLEAR SKIES WITH UNRESTRICTED VIS WILL
CONTINUE THROUGH TUE. LOCAL WESTERLY SFC WIND GUSTS TO 35 KNOTS WILL
OCCUR MAINLY 02Z THROUGH 08Z TONIGHT VCNTY SAN GORGONIO PASS.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC...MM
AVIATION...MAXWELL
Hazardous weather outlook, Aug 4, 3:00 PM PST, 18 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 PM PDT SUN AUG 4 2013
CAZ042-043-048-050-057-PZZ750-775-060200-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SANTA ANA MOUNTAINS AND FOOTHILLS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
400 PM PDT SUN AUG 4 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED.
CAZ055-056-058-060>062-060200-
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
400 PM PDT SUN AUG 4 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
GUSTY WESTERLY WINDS...LOW RELATIVE HUMIDITY...AND VERY DRY FUELS
WILL ELEVATE THE WILDFIRE DANGER...PARTICULARLY ON AND BELOW THE
DESERT SLOPES EACH AFTERNOON AND EVENING.
.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED.
JAD
Wildfire, Santa Ana Mountains and Foothills
- When
- August 5, 9:00 AM PST to August 9, 5:00 PM PST
- Where
- Santa Ana Mountains and Foothills forecast zone
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.483, -116.847 (the zone’s center; the record gives no point)
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Missouri, August 5 to 10, 20133 deaths · $19 million · 1.75 in hail · 147 events
- Rip Current in Florida, August 5, 20131 death · 1 event
- Flash Flood and Hail in Kansas, August 5, 2013$150,000 · 70 kt wind · 23 events
- Hail and Damaging Winds in Montana, August 5, 2013$192,000 · 1.75 in hail · 16 events
- Hail and Damaging Winds in Nebraska, August 5, 2013$80,000 · 1.75 in hail · 7 events
- Hail and Damaging Winds in Arkansas, August 5, 2013$50,000 · 1.25 in hail · 8 events
- Hail in South Dakota, August 5, 2013$50,000 · 1.75 in hail · 3 events
- Heavy Rain in Utah, August 5, 2013$40,000 · 1 event
- Flash Flood and Hail in Kansas, August 5, 20132.75 in hail · 25 events
- Damaging Wind in Florida, August 5, 2013$30,000 · 52 kt wind · 1 event
- Tornadoes and Flood in Kansas, August 5, 2013$15,000 · EF0 · 9 events
- Hail and Damaging Winds in South Dakota, August 5, 2013$5,000 · 1.75 in hail · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473519.